[Skip to Content]
[Skip to Content Landing]
Views 9,578
Citations 0
Original Investigation
February 26, 2018

Association of Coprescription of Triptan Antimigraine Drugs and Selective Serotonin Reuptake Inhibitor or Selective Norepinephrine Reuptake Inhibitor Antidepressants With Serotonin Syndrome

Author Affiliations
  • 1Graham Headache Center, Brigham and Women’s Hospital, Boston, Massachusetts
  • 2Department of Neurology, University of Florida College of Medicine, Gainesville
  • 3Department of Neurology, Harvard Medical School, Boston, Massachusetts
  • 4Division of Headache, Department of Neurology, Brigham and Women’s Hospital, Harvard Medical School, Boston, Massachusetts
JAMA Neurol. Published online February 26, 2018. doi:10.1001/jamaneurol.2017.5144
Key Points

Questions  What is the risk of serotonin syndrome associated with concomitant use of triptans and selective serotonin reuptake inhibitor or selective norepinephrine reuptake inhibitor antidepressants and how did the use of these drugs change after the 2006 US Food and Drug administration warning about this risk?

Findings  In this data registry study of 47 968 patients prescribed triptans, the incidence of serotonin syndrome was 0 to 4 cases per 10 000 person-years of exposure to coprescription of triptans and selective serotonin reuptake inhibitor or selective norepinephrine reuptake inhibitor antidepressants. The proportion of patients who were coprescribed these drugs ranged from 21% to 29% and remained stable before and after the warning.

Meaning  Serotonin syndrome was rare in patients who were coprescribed triptans and selective serotonin reuptake inhibitor or selective norepinephrine reuptake inhibitor antidepressants; those with coexisting affective disorders and migraine need not forgo management of one condition to treat the other.

Abstract

Importance  In 2006, the US Food and Drug Administration (FDA) issued an advisory warning on the risk of serotonin syndrome with concomitant use of triptans and selective serotonin reuptake inhibitor (SSRI) or selective norepinephrine reuptake inhibitor (SNRI) antidepressants, but the true risk of serotonin syndrome in these patients remains unknown.

Objective  To assess the risk of serotonin syndrome with concomitant use of triptans and SSRI or SNRI antidepressants.

Design, Setting, and Participants  This study used electronic health record data from the Partners Research Data Registry (RPDR) to identify patients who had received an International Classification of Diseases, Ninth Revision diagnosis compatible with serotonin syndrome who had been coprescribed triptans and SSRI or SNRI antidepressants in the Greater Boston, Massachusetts, area from January 1, 2001, through December 31, 2014 (14 years). Clinical information was extracted to determine whether the case met formal diagnostic criteria and had coprescription within a calendar year. Both conservative and broad case definitions were used to better characterize the spectrum of risk. Data analysis was performed from November 23, 2016, to July 15, 2017.

Main Outcomes and Measures  Incidence of serotonin syndrome.

Results  The RPDR search revealed 47 968 (±3) unique patients who were prescribed triptans during the 14-year period of the study. A total of 19 017 (±3) patients were coprescribed triptans and antidepressants during the study, with a total of 30 928 person-years of exposure. Serotonin syndrome was suspected in 17 patients. Only 2 patients were classified as having definite serotonin syndrome (incidence rate, 0.6 cases per 10 000 person-years of exposure; 95% CI, 0.0-1.5). Five patients were classified as having possible serotonin syndrome (incidence rate with these 5 cases added to the 2 definite cases, 2.3 cases per 10 000 person-years of exposure; 95% CI, 0.6-3.9). The proportion of patients with triptan prescriptions who were coprescribed an SSRI or SNRI antidepressant was relatively stable during the study, ranging from 21% to 29%.

Conclusions and Relevance  The risk of serotonin syndrome associated with concomitant use of triptans and SSRIs or SNRIs was low. Coprescription of these drugs is common and did not decrease after the 2006 FDA advisory. Our results cast doubt on the validity of the FDA advisory and suggest that it should be reconsidered.

×